Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 53, NWS Phoenix, AZ

August 10, 2017La Paz County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 10, 2017, 1:35 PM MST for La Paz County, Arizona. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2017, 1:35 PM MST (20:35 UTC)
Expired
Aug 10, 2017, 2:00 PM MST
In force
25 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 143 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 1:59 PM MSTTSTM WND DMG2 E Brenda, AZDELAYED REPORT: RENTER AT GATEWAY RANCH RV RESORT SAYS ROOF FLEW OFF AN RV, AND AWNING WAS BLOWN AWAY AND TANGLED. MULTIPLE TREES DOWN AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 8.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
370 J/kg
Mixed-layer CIN
-455 J/kg
Mixed-layer LCL
2418 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

240 
WUUS55 KPSR 102035
SVRPSR
AZC012-102100-
/O.NEW.KPSR.SV.W.0053.170810T2035Z-170810T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
135 PM MST THU AUG 10 2017

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Central La Paz County in west central Arizona...

* Until 200 PM MST

* At 135 PM MST, a severe thunderstorm was located over Brenda, or 35
  miles southeast of Parker, moving north at 10 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Brenda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3354 11395 3359 11407 3382 11409 3372 11375
TIME...MOT...LOC 2035Z 190DEG 8KT 3368 11399 

HAIL...0.88IN
WIND...60MPH
 
$$

Hernandez
1 follow-up statement
551 
WWUS55 KPSR 102053
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
153 PM MST THU AUG 10 2017

AZC012-102100-
/O.CON.KPSR.SV.W.0053.000000T0000Z-170810T2100Z/
La Paz AZ-
153 PM MST THU AUG 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MST
FOR CENTRAL LA PAZ COUNTY...

At 152 PM MST, a severe thunderstorm was located near Brenda, or 33 
miles southeast of Parker, moving north at 10 mph. The storm is 
still strong. Please seek shelter now!

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Brenda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3354 11395 3359 11407 3382 11409 3372 11375
TIME...MOT...LOC 2052Z 190DEG 8KT 3372 11398 

HAIL...0.88IN
WIND...60MPH
 
$$

Hernandez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 8:55 AM MST, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 10, 8:55 AM MST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
855 AM MST Thu Aug 10 2017

&&

.SYNOPSIS...
Expect humidity to increase in many areas today as Monsoon
moisture returns to the region. Accordingly, storm chances return
to the lower deserts of Arizona and expand into much of southeast
California by Saturday. With higher humidity and more cloudiness,
high temperatures will trend downward as well. A drying trend
begins from west to east on Monday.

&&

.DISCUSSION...

A turn towards a more active monsoon pattern can already be seen
across the region this morning. Outflow from the remains of a very
large MCV over northern Sonora, Mexico has pushed into SW AZ/SE CA
this morning, pushing the dewpoints across the Yuma area well up
into the 70s/very close to 80 degrees! Mid-level moisture/cloudiness
has also pushed into our cwa, with latest 88-D radar imagery showing
virga/light showers across eastern Pinal/southern Gila Counties at
this hour. The latest HRRR high-res model output is showing these
showers dissipating/clearing during the day today, with more
showers/TS developing late this afternoon/evening across southern AZ,
and outflows from these storms moving into south-central AZ during
the mid/late evening hours. As far as the very short-term is
concerned, other than some minor edits to the hourly temp/dewpoint
grids, inherited forecasts are holding up well.

&&

.PREVIOUS DISCUSSION...
Today and Tonight...
Very active convection over Sonora this past evening is now
weakening early this morning. With such widespread activity which
has spilled over to the Gulf of California, would anticipate an
outflow Gulf "surge" moving into our forecast area today. This
slab of maritime tropical air will get thinner the further away
from the Gulf it gets, but expect we will see it overspread most
of our forecast area by late this afternoon. That will mean a more
humid but less hot boundary layer. Both hi-res and larger scale
models depict this scenario to varying degrees. There are pros
and cons to that situation in terms of convective potential
depending upon how much boundary layer cooling there is which
means more CIN. The decaying MCS will likely send some debris
clouds over portions of southern Arizona and possibly some
isolated light showers. Just how much we see will depend a lot on
the strength and track of an MCV (from the Sonora convection). The
models have varying ideas on that. Meanwhile, there will be a
push of lower level easterly winds into southeast Arizona and
possibly into eastern portions of our forecast area. Some of the
hi-res models indicate sufficient convergence to get some isolated
storms to develop over portions of Pinal and Gila Counties. They
also depict redevelopment of storms today over much of Pima
County. Despite the outflows they depict, they are generally
reluctant to develop strong convection over our lower elevations.
However, that would still mean dust storm potential for south-
central AZ.

Friday through Sunday...
Steering flow will initially have a southerly component with the
subtropical high centered over Texas. That changes by Sunday as
troughing over the West Coast makes its presence felt leading to
southwesterly steering aloft. The upper troposphere turns
southwesterly sooner than that. There is good model agreement
that moisture adequate for storms will be in place through Sunday.
Of course that doesn't mean there won't be CIN to contend with
and thus PoPs are not overwhelmingly high. An X factor will be
an inverted trough (currently centered near southern Baja). Models
are slow to track it north of the border and weaken it in the
process. High temps return to normal during this period - possibly
dipping a little below normal over south-central AZ.

Monday through Wednesday...
A Pacific deepens over the West Coast and areas far inland early
next week leading to dry advection and another break in the
Monsoon. PoPs trend down Monday with only slight chances over the
higher terrain of south-central AZ on Tuesday and even more
retreat on Wednesday. Though we have a drying trend, lower heights
and thicknesses keep temps from rebounding much.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Moisture return into southern Arizona will occur today leading to
scattered showers approaching but not affecting the Phoenix area
this morning. Thunderstorm development this afternoon should be
focused mainly to the south of the area, but outflow winds from
these storms are likely to move into the Phoenix area early this
evening. Blowing dust will be a possibility, but still too far out
to include in TAFs besides HZ mention for KIWA. Isolated
shower/thunderstorm activity is possible this evening as a result
of outflows over Phoenix, with mainly showers lingering into
early Friday morning. Wind directions will mostly follow diurnal
trends, but should be influenced this evening by storm outflows.

Southeast California/Southwest Arizona including KIPL and KBLH:

Little to no aviation impacts expected across southeast California
through Friday morning. Winds will favor a southerly direction
with gusty afternoon winds at KBLH. Should see some mid and high
clouds increasing this evening or tonight due to storm activity in
Arizona.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday:
Thunderstorm chances will increase markedly heading into the
weekend with the best opportunities for wetting rains building
into the lower elevations Saturday and Sunday. Somewhat less
storm activity is likely by Tuesday. With moisture surging north,
minimum humidity levels will increase to a 20-40% range while
overnight recovery similarly improves towards a good to excellent
range. Temperatures will cool back to near normal over the weekend
with the increased humidity levels. Outside of thunderstorm
outflows, winds will remain on the light side.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Percha/AJ
AVIATION...Kuhlman
FIRE WEATHER...MO

In the hours before

Special weather statement, Aug 10, 1:25 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
125 PM MST THU AUG 10 2017

AZZ533-102115-
Central La Paz AZ-
125 PM MST THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 215
PM MST...

At 125 PM MST, Doppler radar was tracking a strong thunderstorm over
Brenda, or 36 miles southeast of Parker. This storm was nearly
stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Brenda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3357 11393 3362 11407 3378 11405 3369 11380
TIME...MOT...LOC 2025Z 205DEG 3KT 3367 11397

Hernandez

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 1:25 PM MSTSpecial Weather StatementPSRLa Paz50 min
Aug 10, 2:01 PM MSTSpecial Weather StatementPSRLa Paz44 min
Aug 10, 2:14 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 10, 2:20 PM MSTSpecial Weather StatementPSRLa Paz40 min
Aug 10, 2:21 PM MSTFlash Flood WarningPSRLa Paz3 hr
Aug 10, 2:47 PM MSTFlash Flood WarningPSRLa Paz4 hr
Aug 10, 2:56 PM MSTSevere Thunderstorm WarningPSRLa Paz34 min
Aug 10, 3:27 PM MSTFlash Flood WarningPSRLa Paz4 hr
Aug 10, 3:29 PM MSTSevere Thunderstorm WarningPSRLa Paz31 min
Aug 10, 4:02 PM MSTSpecial Weather StatementPSRLa Paz58 min
Aug 10, 4:50 PM MSTFlash Flood WarningPSRLa Paz4 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.